Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 22, 2016, 10:34 PM EDT for 6 counties in South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 10:34 PM EDT (02:34 UTC)
- Expired
- May 22, 2016, 11:12 PM EDT
- In force
- 38 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 89 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:40 PM EDT | HAIL 1.75 | 1 Sse Laughlin, SC | NEAR US 76 AND LAUGHLIN ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
227
WUUS52 KILM 230234
SVRILM
SCC033-041-043-051-067-089-230330-
/O.NEW.KILM.SV.W.0023.160523T0234Z-160523T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1034 PM EDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA...
NORTH CENTRAL GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA...
NORTHWESTERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA...
MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA...
SOUTHWESTERN DILLON COUNTY IN NORTHEASTERN SOUTH CAROLINA...
NORTHEASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA...
* UNTIL 1130 PM EDT
* AT 1034 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUE BRICK...
OR NEAR MARION...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CONWAY...MARION...MULLINS...HORRY...JOHNSONVILLE...PAMPLICO...HEMINGWAY...
HICKORY GROVE...SELLERS...POSTON...ALLSBROOK...KINGSBURG...HOMEWOOD...
DONGOLA...BLUE BRICK...HENRY...GALIVANTS FERRY...BRITTONS NECK...RAINS
AND GAPWAY.
THIS INCLUDES SC HIGHWAY 22 BETWEEN MILE MARKERS 1 AND 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3359 7948 3418 7972 3435 7950 3397 7880
TIME...MOT...LOC 0234Z 319DEG 30KT 3417 7950
HAIL...1.00IN
WIND...60MPH
$$
III2 follow-up statements
413
WWUS52 KILM 230257
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1057 PM EDT SUN MAY 22 2016
SCC033-230307-
/O.CAN.KILM.SV.W.0023.000000T0000Z-160523T0330Z/
DILLON SC-
1057 PM EDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DILLON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3359 7948 3404 7966 3407 7961 3405 7950
3414 7945 3423 7928 3397 7880
TIME...MOT...LOC 0257Z 328DEG 27KT 3403 7942
$$
SCC041-043-051-067-089-230330-
/O.CON.KILM.SV.W.0023.000000T0000Z-160523T0330Z/
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-WILLIAMSBURG SC-
1057 PM EDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHEASTERN FLORENCE...NORTH CENTRAL GEORGETOWN...NORTHWESTERN
HORRY...MARION AND NORTHEASTERN WILLIAMSBURG COUNTIES...
AT 1057 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRESHAM...OR 10
MILES SOUTH OF MARION...MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CONWAY...MARION...MULLINS...HORRY...JOHNSONVILLE...PAMPLICO...HEMINGWAY...
HICKORY GROVE...POSTON...ALLSBROOK...KINGSBURG...HOMEWOOD...DONGOLA...
HENRY...GALIVANTS FERRY...BRITTONS NECK...RAINS...GAPWAY...HANNAH AND PEE
DEE CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3359 7948 3404 7966 3407 7961 3405 7950
3414 7945 3423 7928 3397 7880
TIME...MOT...LOC 0257Z 328DEG 27KT 3403 7942
HAIL...1.75IN
WIND...60MPH
$$
III097
WWUS52 KILM 230312
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1112 PM EDT SUN MAY 22 2016
SCC041-043-051-067-089-230322-
/O.CAN.KILM.SV.W.0023.000000T0000Z-160523T0330Z/
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-WILLIAMSBURG SC-
1112 PM EDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLORENCE...NORTH
CENTRAL GEORGETOWN...NORTHWESTERN HORRY...MARION AND NORTHEASTERN
WILLIAMSBURG COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3359 7948 3404 7966 3407 7961 3405 7950
3414 7945 3423 7928 3397 7880
TIME...MOT...LOC 0311Z 319DEG 30KT 3398 7939
$$
IIIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:59 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 22, 7:59 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 759 PM EDT SUN MAY 22 2016 .SYNOPSIS... An upper level low will move across the eastern Carolinas tonight and Monday bringing a chance for showers and thunderstorms. Upper level ridging will combine with Bermuda high pressure beginning Tuesday. Mainly dry weather and above normal temperatures will follow for the middle of the week through next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 700 PM Sunday...One batch of showers was moving off the Cape Fear Coast. Another batch was beginning to move into the Lumberton and Elizabethtown areas. Showers are expected to slowly diminish through the eve as afternoon heating wanes. An upper low was positioned across Virginia this evening and will move into northeast North Carolina by morning. Shortwave energy rotating around this upper low will pivot across the forecast area tonight. One spoke of energy just moved offshore early this eve. The next in the series will move into the eastern Carolinas overnight. Although lapse rates were steep this afternoon and eve due to surface heating and cool temps aloft...this will not be the case overnight. Thus...will go along with the consensus of high resolution models and show convection ending before midnight and then redeveloping Mon morning as the pool of coldest air aloft reaches the area coincident with the onset of surface heating. Variably cloudy skies tonight. Lows in the mid and upper 50s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...For Monday, avbl models are in a consensus with the evolution and now progression of the upper closed low. Initially on Monday, the upper low will be over the Eastern Carolinas. It's progged to begin lifting northward with a slow acceleration during Monday, reaching off the NJ coast by daybreak Tue. As for sensible wx during Monday thru Monday night, one of the spokes or mid-level s/w trofs rotating around the closed low, will push across the FA Monday morning. The upper s/w trof dynamics, the cold temps aloft with -20 degrees at 500 mb Monday morning, and avbl moisture, will all combine to produce isolated to scattered convection, which will be continuing into this time period from the Near term Period. The morning's insolation will likely be enough for instability early to mid daytime Mon morning to produce isolated thunder. With cold temps aloft, thunderstorms may produce pea size hail along with brief gusty winds. For the remainder of Monday and Monday night, subsidence aloft in the wake of the exiting s/w trof should keep a partial lid on any additional convection during Monday aftn and evening, but wouldn't be surprised if a few convective cells develop. Temps thru Monday night will continue to run 5 to 10 degrees below normal. For Tuesday, the upper low will progress further ne, away from the ILM CWA, reaching off Cape Cod by daybreak Wed. As a result, the FA will be under a de-amplifying upper trof, and in addition, upper ridging will be approaching from the west by late Tue. The ILM CWA will no longer see those "spokes" rotating around the upper low moving across the FA. Drying thru the atm column will also be evident as illustrated by the latest various model rh time height displays for locations across the fa. All of this said, spells no POPs and a mostly sunny Tuesday and a clear sky Tue night. A warming trend will ensue, with Max/Min temps reaching normal levels. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 300 PM Sunday...Summer weather for the last week of May as ridging aloft and Bermuda high pressure at the surface combine across the southeast. Each day through the extended will feature above normal temps...widespread mid to upper 80s...although temps will be a bit cooler at the coast thanks to a sea breeze each aftn...with lows in the mid 60s. Subsidence beneath the ridge will preclude even diurnal convection most days...although will maintain a SCHC Thursday as a weak impulse moves atop the ridge...with enough subtle height falls and PVA to generate storms Thursday evening. Otherwise the forecast through the period remains dry and warm. On Sunday...both the ECM and GFS have a broad low pressure moving towards the coast embedded in the easterly flow. This could bring unsettled weather and cooler temperatures...however confidence is low and will keep pop below mentionable for D7. && .AVIATION /00Z SUNDAY THROUGH FRIDAY/... As of 00Z...Expect mainly VFR conditions through the TAF period though there is the possibility of MVFR fog tonight, mainly at the coastal terminals. There is also a small chance of showers and thunderstorms again on Monday afternoon though the probability is low enough not to warrant inclusion in the terminals attm. Light, mainly north winds are expected through the valid TAF period. Extended Outlook...VFR conditions are expected. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 700 PM Sunday...Winds tonight will be from the N and NNE at 10 to 15 kt. Seas will be 2 to 4 ft. A batch of showers was moving across mainly the Cape Fear waters early this eve. The next batch of showers is expected to wane as it approaches the waters late this eve. Showers are expected to redevelop Mon morning as an upper low approaches from the N. SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...Surface Low off Cape Hatteras Monday morning will track to the north and eventually will get captured by the upper low also lifting to the north. A weakly tightened sfc pg initially will yield n winds backing to nw at 10 to occasionally 15 kt across the NC waters. With the captured low further departing Monday night thru Tuesday and weak high pressure settling across the area waters, winds will further back to the West Mon night into Tue, and SW late Tue into Tue night. The sfc pg will further relax yielding wind speeds around 10 kt at best. Significant seas will run basically be around 3 feet. Seas will subside from 2 to 3 ft at the start of Tue to around 2 ft Tue night. An ESE ground swell at 8 to occasionally 9 second periods will dominate the significant seas into Tue with locally produced wind waves becoming more evident during Tue thru Tue Night. Convection will be ongoing Monday morning. Any of the isolated thunderstorms that occur will be capable of producing brief wind gusts up to 25 kt, and even pea size hail along the immediate coast only. LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS of 300 PM Sunday...Bermuda high pressure will dominate the synoptic regime through the end of the week. This drives persistent S/SW winds across the waters...and as the gradient remains light...speeds will peak around 10 kt each day. Seas within this regime will be rather uniform through the period...2-3 ft with a 2 ft/8 sec SE wave and 2 ft/4 sec SW wave comprising the spectrum. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD SHORT TERM...DCH LONG TERM...JDW AVIATION...RAN
Hazardous weather outlook, May 22, 7:10 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 710 PM EDT SUN MAY 22 2016 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-232315- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 710 PM EDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-232315- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 710 PM EDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, May 22, 5:06 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT SUN MAY 22 2016
NCZ099-109-110-222200-
COASTAL BRUNSWICK-COLUMBUS-INLAND BRUNSWICK-
506 PM EDT SUN MAY 22 2016
...A SHOWER WILL AFFECT SOUTH CENTRAL COLUMBUS AND SOUTHERN BRUNSWICK
COUNTIES...
AT 506 PM EDT...A SHOWER WAS OVER BUGHILL...OR 15 MILES NORTH OF
LITTLE RIVER...MOVING SOUTHEAST AT 30 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS SHOWER.
LOCATIONS IMPACTED INCLUDE...
OAK ISLAND...SHALLOTTE...SUNSET BEACH...HOLDEN BEACH...OCEAN ISLE BEACH...
CASWELL BEACH...OCEAN CREST PIER...YAUPON BEACH...IREDELL...ST. JAMES...
CAROLINA SHORES...CALABASH...SUPPLY...FREELAND...OLD DOCK...PIREWAY...
DULAH...CIVIE TOWN...BUGHILL AND RUSSTOWN.
THIS INCLUDES US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 1
AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3389 7799 3388 7802 3389 7803 3391 7812
3391 7826 3390 7837 3385 7854 3393 7863
3408 7876 3423 7857
TIME...MOT...LOC 2106Z 308DEG 24KT 3410 7863
JDWSpecial weather statement, May 22, 10:07 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1007 PM EDT SUN MAY 22 2016
SCZ017-023-024-032-033-053-230315-
MARION-FLORENCE-DILLON-MARLBORO-INLAND HORRY-DARLINGTON-
1007 PM EDT SUN MAY 22 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLORENCE...SOUTH CENTRAL
MARLBORO...WEST CENTRAL HORRY...EAST CENTRAL DARLINGTON...MARION AND
SOUTHWESTERN DILLON COUNTIES...
AT 1007 PM EDT...A STRONG THUNDERSTORM WAS NEAR MECHANICSVILLE...OR 11
MILES EAST OF DARLINGTON...MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...JOHNSONVILLE...PAMPLICO...QUINBY...SELLERS...POSTON...KINGSBURG...
GRESHAM...EVERGREEN...BLUE BRICK...GALIVANTS FERRY...MARS BLUFF...BRITTONS
NECK...CLAUSSEN...RAINS...HYMAN...MECHANICSVILLE...OAK GROVE...HANNAH AND
AYNOR.
THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
168 AND 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
LAT...LON 3447 7971 3399 7905 3379 7954 3380 7959
3443 7981
TIME...MOT...LOC 0207Z 328DEG 30KT 3433 7967
IIIThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:07 PM EDT | Special Weather Statement | ILM | Marion | 68 min |
| May 23, 9:14 AM EDT | River Flood Warning | ILM | Florence, Marion | 25 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.